MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL2512
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Ventricular Fibrillation (2130)
Date of Event 06/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a shockwave c2 coronary intravascular lithotripsy catheter was used to treat a lesion in the #7 branch of the left anterior descending (lad) artery.The lesion was severely calcified (360 degrees, 90% occluded, 10mm long lesion).The patient showed discomfort and his blood pressure decreased to 50 mmhg during pre-dilatation was performed and before the initial insertion of the ivl catheter.The patient's condition and blood pressure recovered when the pre-dilation was completed.Reportedly, after the first balloon inflation at 4 atm, no pulse could be delivered, and error 88 was displayed.The ivl catheter was removed from the patient's body where the physician was able to deliver a pulse outside.The ivl catheter was then reinserted back into the patient and re-inflated.A balloon rupture occurred and the patient experienced ventricular fibrillation (vfib).No drug was used during the procedure before vfib.The patient was transferred to the intensive care unit (icu).As of this date, it is unknown if the patient has been discharged home.According to the rep, the physician believes that the ivl catheter has no relationship to the reported adverse event.The physician thinks that when the ivl catheter delivered a pulse outside the body, air was introduced inside the balloon, which was not fully removed and caused the balloon to rupture.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc.For investigation.The reported failure of balloon loss of pressure was confirmed.Based on the investigation observations, the failure could possibly be attributed to a combination of heat effects and user error because the physician removed the device from the patient's body, pulsed the device outside of the patient's body, and reinserted the device at which time the loss of pressure occurred.Per the ifu (lbl-63927), it cautions: "ivl catheter once pulled out of the body should not be reinserted for additional inflation or lithotripsy treatments.Balloon can be damaged in the process." additionally, the ifu (lbl-63927) states "if the ivl catheter appears not to deliver lithotripsy therapy, remove and replace it with another catheter." it is possible that the balloon was damaged when the device was pulsed outside of the body and the balloon ruptured when reinserted.The reported error 88 failure could not be replicated; no issues were seen when pulsing the device.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key17243419
Report Number3015053858-2023-00039
Device Sequence Number12470186
Product Code QMG
UDI-Device Identifier00195451000089
UDI-Public(01)00195451000089(17)250430(10)A230404B
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model NumberC2IVL2512
Device Catalogue NumberC2IVL2512
Device Lot NumberA230404B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Initial Report FDA Received Date06/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/04/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRUG-ELUTING STENT (DES) - UNKNOWN MANUFACTURER; RYUREI PTCA DILATION CATHETER - TERUMO; WOLVERINE CUTTING BALLOON - BOSTON SCIENTIFIC
Outcome Attributed to Adverse Event Life Threatening; Hospitalization;
Patient Age78 YR
Patient SexMale